Hail, Lorain
- When
- July 5, 5:23 AM EST
- Where
- Lorain County, Sheffield Lake
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.480, -82.120
Nickel sized hail was observed.
Showers and thunderstorms affected northern Ohio on July 5th. One round of storms occurred around daybreak with a second round in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Showers and thunderstorms affected northern Ohio on July 5th. One round of storms occurred around daybreak with a second round in the afternoon. A man was killed in Lucas County when a tree fell on his car.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 5, 2:58 AM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
358 AM EDT THU JUL 5 2012
.SYNOPSIS...
STRONG RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE AREA INTO SATURDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ANOTHER WAVE OF THUNDERSTORMS NOW INTO SOUTHERN LOWER MICHIGAN
WILL IMPACT THE AREA THIS MORNING. EXPECT A BREAK LATE MORNING
INTO EARLY AFTERNOON...WITH ANOTHER WAVE OF THUNDERSTORMS LATER
THIS AFTERNOON.
WITH ALL OF THE TSRA AND DEBRIS CLOUDS HAVE LOWERED TEMPS A COUPLE
OF DEGREES ACROSS THE AREA. STILL WITH TEMPS IN THE MID TO UPPER
90S AND DEW POINTS IN THE UPPER 60S TO LOWER 70S WILL STILL NEED A
HEAT ADVISORY FOR MOST OF THE AREA. WITH NORTH TO NORTHEAST FLOW
OFF THE LAKE DID NOT INCLUDE LAKESHORE COUNTIES FROM CLEVELAND
EAST IN THE ADVISORY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
CONDITIONS WILL CONTINUE TO BE HOT AND HUMID WITH PERIODS OF TSRA
AS A SERIES OF CONVECTIVE COMPLEXES FORM UPSTREAM AND MOVE ACROSS
AREA. TIMING THESE WAVES IS PROBLEMATIC AT BEST.
GFS AND ECMWF CONTINUE TO PUSH COLD FRONT ACROSS THE AREA SATURDAY
NIGHT USHERING IN MUCH MORE SEASONAL CONDITIONS. GFS SEEMS TO BE
OVERDOING PREICP WHILE THE ECMWF REMAINS NEARLY DRY. FOR FORECAST
JUST KEPT CHANCE POPS GOING FOR SATURDAY NIGHT.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
A LARGE AREA OF SURFACE HIGH PRESSURE FROM CENTRAL CANADA IS PROGGED
TO BUILD SOUTHEAST FOR MUCH OF NEXT WEEK. THIS SHOULD PROVIDE FOR
COOLER AND DRY WEATHER. TEMPERATURES WILL BE NEAR OR SOMEWHAT BELOW
NORMAL.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
IT IS ANOTHER FORECAST THAT WILL BE DIFFICULT TO TIME AND LOCATE
THE SHOWER/THUNDERSTORM ACTIVITY. IT WILL BE VFR WITH THE
EXCEPTION OF THE SHOWERS/STORMS.
THE BEST CHANCE FOR SHOWERS/STORMS THIS MORNING WILL BE ACROSS
NORTHWEST OHIO AS THE ACTIVITY FROM MICHIGAN DROPS SOUTHEAST BUT
WE CANNOT RULE OUT A SHOWER/STORM JUST ABOUT ANYWHERE THIS
MORNING. A WEAK COLD FRONT WILL SAG SOUTH THIS AFTERNOON ACROSS NE
OH/NW PA. ADDITIONAL SHOWERS/STORMS WILL PROBABLY BREAK OUT BY LATE
THIS AFTERNOON ACROSS NORTHWEST AND NORTH CENTRAL OHIO BUT MUCH
OF NE OH/NW PA SHOULD BE DRY.
.OUTLOOK...NON VFR CONDITIONS POSSIBLE IN SHOWERS/THUNDERSTORMS
ON SATURDAY.
&&
.MARINE...
A WEAK BACK DOOR COLD FRONT WILL DROP SOUTH ACROSS LAKE ERIE THIS
MORNING AND HIGH PRESSURE OVER EASTERN CANADA WILL BUILD. THIS WILL
RESULT IN WINDS SHIFTING TO NORTH AND THEN NORTHEAST. THE GRADIENT
WILL BE RATHER WEAK. MARINERS SHOULD REMAIN ALERT FOR A CHANCE OF
THUNDERSTORMS ON THE WEST HALF OF THE LAKE.
WINDS WILL VEER BACK TO THE SOUTH AND SOUTHWEST TONIGHT AND
TOMORROW. WINDS WILL INCREASE JUST A BIT AHEAD OF A STRONGER COLD
FRONT WHICH WILL DROP SOUTH ACROSS LAKE ERIE ON SATURDAY MORNING.
THIS WILL BE THE BEGINNING OF AN EXTENDED PERIOD OF NORTH TO
NORTHEAST FLOW ON THE LAKE INTO NEXT WEEK.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY FROM NOON TODAY TO 9 PM EDT THIS EVENING FOR
OHZ003-006>010-017>023-027>033-036>038-047.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...KOSARIKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 417 AM EDT THU JUL 5 2012 OHZ003-006>010-017>020-027>031-036>038-047-060830- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON- MEDINA-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW-HOLMES- KNOX- 417 AM EDT THU JUL 5 2012 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. THUNDERSTORMS ARE EXPECTED THIS MORNING AND AGAIN THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE STRONG TO SEVERE. SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ011-060830- CUYAHOGA- 417 AM EDT THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED THIS MORNING AND AGAIN THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE STRONG TO SEVERE. SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ021>023-032-033-060830- SUMMIT-PORTAGE-TRUMBULL-STARK-MAHONING- 417 AM EDT THU JUL 5 2012 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-060830- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 417 AM EDT THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS LAKE ERIE THIS MORNING AND AGAIN THIS AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ012>014-089-PAZ001>003-060830- LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE- SOUTHERN ERIE-CRAWFORD PA- 417 AM EDT THU JUL 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
321 AM EDT THU JUL 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND DMG BOARDMAN 41.03N 80.67W
07/04/2012 MAHONING OH TRAINED SPOTTER
A TREE WAS DOWNED ON POWER LINES.
&&
KOSARIKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 426 AM EDT THU JUL 5 2012 OHZ003-006>011-017>020-027>031-036>038-047-051030- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA- HURON-MEDINA-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION- MORROW-HOLMES-KNOX- INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON... FREMONT...SANDUSKY...LORAIN...CLEVELAND...FINDLAY...TIFFIN... NORWALK...MEDINA...UPPER SANDUSKY...CAREY...BUCYRUS...MANSFIELD... ASHLAND...WOOSTER...MARION...MOUNT GILEAD...MILLERSBURG... MOUNT VERNON 426 AM EDT THU JUL 5 2012 THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE EARLY THIS MORNING ACROSS NORTHERN OHIO. THUNDERSTORMS WILL MOVE FROM MICHIGAN AND ONTARIO INTO NORTHERN OHIO EARLY THIS MORNING. SOME OF THESE STORMS HAVE A HISTORY OF DAMAGING WINDS GUSTS. SOME OF THESE STORMS WILL LIKELY CONTINUE TO HAVE DAMAGING WINDS IN EXCESS OF 60 MPH AS THEY MOVE INTO NORTHERN OHIO. YOU SHOULD MONITOR THE WEATHER EARLY THIS MORNING AND PREPARE FOR THE CHANCE OF SEVERE THUNDERSTORMS. KOSARIK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 554 AM EDT THU JUL 5 2012 OHZ012>014-021>023-032-033-089-PAZ001>003-051130- LAKE-GEAUGA-ASHTABULA INLAND-SUMMIT-PORTAGE-TRUMBULL-STARK- MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- INCLUDING THE CITIES OF...MENTOR...CHARDON...JEFFERSON...AKRON... RAVENNA...WARREN...CANTON...YOUNGSTOWN...ASHTABULA...ERIE... EDINBORO...MEADVILLE 554 AM EDT THU JUL 5 2012 THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE EARLY THIS MORNING ACROSS NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. THUNDERSTORMS WILL MOVE ACROSS LAKE ERIE EARLY THIS MORNING. SOME OF THESE STORMS HAVE A HISTORY OF DAMAGING WIND GUSTS AND SOME OF THESE STORMS WILL LIKELY CONTINUE TO HAVE DAMAGING WINDS IN EXCESS OF 60 MPH. THEY WILL MOVE INTO NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA EARLY THIS MORNING. YOU SHOULD MONITOR THE WEATHER EARLY THIS MORNING AND PREPARE FOR THE CHANCE OF SEVERE THUNDERSTORMS.
The Cleveland radar (KCLE), 23 km away, was scanning. The volume nearest the first event began at 10:21 UTC.
17 thunderstorm wind, 1 hail. Local standard time, as filed.
Nickel sized hail was observed.
A trained spotter measured a 63 mph thunderstorm wind gust.
Thunderstorm winds downed some trees in Elyria and Sheffield Townships.
Thunderstorm winds downed trees in Lakewood, Bay Village and Westlake. At least two homes in Bay Village were damaged by fallen trees. A few power outages were reported.
Thunderstorm winds downed two trees in Norwalk and a large limb in Wakeman.
Thunderstorm winds downed a large tree.
Thunderstorm winds downed a large tree.
Thunderstorm winds downed some large tree limbs.
Thunderstorm winds downed a large tree limb.
Thunderstorm winds downed a couple of trees.
Thunderstorm winds downed a tree in Springfield Township.
Thunderstorm winds downed a large tree. The tree blocked a road between Hayesville and Mifflin.
Thunderstorm wind downed a large tree.
Thunderstorm downburst winds of more than 70 mph caused considerable damage in Sylvania, Sylvania Township, Holland, Springfield Township and the west and south sides of Toledo. A mesonet site in Springfield Township recorded an 89 mph gust. Hundreds of trees were downed by the strong winds. Many homes and buildings also sustained damage, mainly from lost roofing and siding. A few homes were heavily damaged by fallen trees. Over 36,000 electric customers lost power during this storm. A 35 year man was killed in Springfield Township along Dorcas Road. The man was trying to move his car in the driveway when a large tree fell on the vehicle. The man was pronounced dead at the scene.
Thunderstorm winds downed several trees and large limbs.
Thunderstorm downburst winds estimated to be as much as 70 mph caused considerable damage in Perrysburg. Dozens of trees and at least three utility poles were toppled. A few homes were damaged by fallen trees. Scattered power outages were reported.
Thunderstorm downburst winds flattened a pole barn and three smaller sheds. A home nearby was also damaged.
Thunderstorm winds estimated to be at least 60 mph downed several large tree limbs.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Lucas | 2012-07-05 | 35 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406197, 406198, 406199, 406200, 406196, 406201, 406193, 406202, 406203, 406191, 406192, 406194, 406195, 406187, 406189, 406188, 406186, 406190.